New York, 2002

Damaging Winds in New York, July 23, 2002

July 23, 2002 · NWS ALY · 12 events in 8 counties and zones

A cold front, working southeast across the Empire State, triggered a broken line of thunderstorms across eastern New York during the midday hours of July 23. Since the air mass ahead of the front was hot and humid, and winds aloft rather strong, some of the storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$130,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A cold front, working southeast across the Empire State, triggered a broken line of thunderstorms across eastern New York during the midday hours of July 23. Since the air mass ahead of the front was hot and humid, and winds aloft rather strong, some of the storms became severe. Thunderstorm winds produced tree damage in at least one place in Montgomery, Albany, Saratoga and Ulster Counties. In Coxsackie, Green County, in addition to small trees being blown down, thunderstorm winds blew a roof off a trailer. In the town of Hillsdale, Columbia County, several trees and some wires were blown down. One tree fell on a car. In Ulster Heights, Ulster County, a large tree fell on a tree house, destroying it. In Dutchess County, a microburst up to 50 yards wide knocked down many trees in the town of Millerton. One large tree fell on a house. Also in Dutchess County, more trees and wires were blown down in the town of Poughkeepsie. One of the trees blown down was a 120-foot high tree, planted by Samuel Morse in 1860. The storms knocked out power to 13,500 customers in eastern New York, with 12,000 of those in Dutchess County alone.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 23, 10:00 AM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 23, 10:00 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1100 AM EDT TUE JUL 23 2002

.DISC...

FORECAST UPDATED. FRONT SLOWER THAN PREV ANTICIPATED...
THUS TEMPS RAISED SOME 5 TO 10 DEG SOUTH OF FRONT.
ALSO RAISED POPS AND PUSHED MORE EXTREME THUNDERSTORM
WORDING. PWA VALUES 1.75-2.00 - LOCAL MAGENTA SEVERE
WEATHER INDEX YIELDS MAJOR SEVERE.  WATCH ANTICIPATED
AND STAFFING BEING ARRANGED.

.HYDROLOGICAL STATUS...ANY TRAINING ECHO TO BE WATCHED
CLOSELY WITH SUCH HIGH PWA VALUES. CHC OF LCL FFW IN ISOLD
HP SUPERCELLS...SPCLY CTSKLS TO SNE TAFTN.

.ALY...NONE

WILEY

In the hours before

Special weather statement, Jul 23, 10:35 AM EST, 30 minutes before
NYZ040-231600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1135 AM EDT TUE JUL 23 2002

...A STRONG THUNDERSTORM IN MONTGOMERY COUNTY...

AT 1135 AM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER SPROUT BROOK...OR 8 MILES WEST OF CANAJOHARIE...MOVING EAST AT
45 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...AND HEAVY RAIN...WILL BE NEAR...

AMES AND CANAJOHARIE AT 1140 AM EDT...
CHARLESTON FOUR CORNERS AT 1150 AM EDT...
GLEN AND FULTONVILLE AT 1155 AM EDT...
MINAVILLE AND TRIBES HILL AT NOON EDT...
Special weather statement, Jul 23, 11:05 AM EST, 0 minutes before
NYZ039-231630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1205 PM EDT TUE JUL 23 2002

...A STRONG THUNDERSTORM IN SOUTHEASTERN FULTON COUNTY...

AT 1205 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
3 MILES NORTH OF FORT JOHNSON...OR 5 MILES NORTHWEST OF AMSTERDAM...
MOVING EAST AT 45 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL MOVE ACROSS
EXTREME SOUTHEASTERN FULTON COUNTY THROUGH 1230 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT.

The radar

The Albany radar (KENX), 40 km away, was scanning. The volume nearest the first event began at 16:06 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
July 23, 11:05 AM EST
Where
Montgomery County, Amsterdam
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.933, -74.183

Thunderstorm Wind, Albany

When
July 23, 11:40 AM EST
Where
Albany County, Bethlehem Center
Property damage
$4,000
Reported by
TRAINED SPOTTER
Coordinates
42.600, -73.800

Thunderstorm Wind, Saratoga

When
July 23, 11:45 AM EST
Where
Saratoga County, Stillwater
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.933, -73.650

Thunderstorm Wind, Rensselaer

When
July 23, 12:13 PM EST
Where
Rensselaer County, Poestenkill
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.683, -73.567

Thunderstorm Wind, Columbia

When
July 23, 12:26 PM EST
Where
Columbia County, Kinderhook
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.400, -73.700

Thunderstorm Wind, Greene

When
July 23, 12:50 PM EST
Where
Greene County, Coxsackie
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
42.350, -73.800

Thunderstorm Wind, Columbia

When
July 23, 1:00 PM EST
Where
Columbia County, Hillsdale
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
42.183, -73.517

Thunderstorm Wind, Ulster

When
July 23, 1:20 PM EST
Where
Ulster County, Saugerties South
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
42.067, -73.950

Thunderstorm Wind, Dutchess

When
July 23, 1:25 PM EST
Where
Dutchess County, Millerton
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
41.950, -73.517

Thunderstorm Wind, Ulster

When
July 23, 1:25 PM EST
Where
Ulster County, Ulster Hgts
Property damage
$6,000
Reported by
NEWSPAPER
Coordinates
41.767, -74.500

Thunderstorm Wind, Dutchess

When
July 23, 1:25 PM EST
Where
Dutchess County, Poughkeepsie
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
41.700, -73.933

Thunderstorm Wind, Ulster

When
July 23, 1:45 PM EST
Where
Ulster County, Gardiner
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.683, -74.150

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309072, 5309073, 5309074, 5309143, 5309144, 5309145, 5309146, 5309147, 5309148, 5309150, 5309151, 5309149.